Alert archive / Iowa / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 9, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 1996, 1:01 PM CDT for Clayton County, Iowa. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 1996, 1:01 PM CDT (18:01 UTC)
- Expired
- Apr 18, 1996, 1:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Clayton County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 1:17 PM CDT | Hail 1 | Clayton, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 181802 SVRMLI IAC043-181830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 101 PM CDT THU APR 18 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST IOWA ...CLAYTON COUNTY AT 1257 PM CDT... THE CLAYTON COUNTY SHERIFF REPORTED 3/4 INCH DIAMETER HAIL NEAR ELKADER. THIS STORM WAS MOVING NORTHEAST AT 45 MPH AND WILL REACH CLAYTON CENTER... SAINT OLAF... NATIONAL... GIARD AND PIKES PEAK STATE PARK BETWEEN 100 AND 120 PM CDT. THIS STORM HAS A HISTORY OF LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS! HENDRICKS/WOLF &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:30 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 18, 9:30 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 928 AM CDT WED APR 17 1996 13Z ADAP STREAMLINE ANALYSIS SHOWED PRE-FRONTAL TROF AXIS EXTENDING FROM FRM TO NEAR BEDFORD IN TAYLOR CO IOWA. COLD FRONT LAGS BEHIND JUST EAST OF MISSOURI RIVER AS PER 13Z MAPS. LATEST MB CURVE DEPICTED LOTS OF AC/ACCAS ACRS E IA AND NW IL. TONGUE OF 50+ TD'S POISED TO SOUTH OVR S MO ON HAND ANALYSIS. SLATER PROFILIER DEPICTED MODEST VEERING IN LOWEST FEW GATES. GREATEST MOISTURE AND INSTABILITY (MOISTURE FLUX CONVERGENCE AND SUB-ZERO LI'S) IN MISSOURI RIVER VALLEY IN W MO. GOOD PUSH NOTED BEHIND FRONT (PRESSURE RISES). SVR THREAT COVERED NICELY BY MID-CREW AND AFTER QUICK PEEK AT 00Z ETA... NO CHANGES RECOMMENDED. MAIN PLAYERS TO BE LARGE HAIL AND DAMAGING WINDS SINCE SR HELICITIES MARGINAL. MAIN PROBLEM IS AFFECT MORNING AC/ACCAS TO HAVE ON AFTERNOON MAX'S. 12Z DVN RAOB INDICATED THE POTENTIAL OF 73 F WITH AC-AS. CURRENT MLI AND NW ILL ZONES IN GOOD AGREEMENT. HWVR... MAY WANT TO LOWER MAX'S A CAT FOR E IA TO 73 TO 77 RANGE BASED ON EXTENT OF MORNING CLOUDINESS ON SWIS. CID 076/70 DBQ 074/60 MLI 078/70 BRL 080/70 HENDRICKS
In the hours before
Special weather statement, Apr 18, 10:57 AM CDT, 2 hours 4 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-200000- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1056 AM CDT THU APR 18 1996 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... A COLD FRONT WILL MOVE THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON AND EARLY EVENING... POSSIBLY SPAWNING SEVERE THUNDERSTORMS. POSITIVE FACTORS FOR THIS EVENT INCLUDE A STRONG LOW-LEVEL JET PASSING OVER EASTERN IOWA AND NORTHWEST ILLINOIS. IN ADDITION... STRONG SOLAR HEATING THIS AFTERNOON WILL COINCIDE WITH FRONTAL PASSAGE AND POTENT UPPER DYNAMICS... FURTHER ENHANCING THE THREAT. HOWEVER... THE APPROACHING COLD FRONT WILL ONLY HAVE SHALLOW LOW LEVEL MOISTURE TO WORK WITH... INHIBITING DEVELOPMENT. ALSO... A SIGNIFICANT CAP/MID-LEVEL TEMPERATURE INVERSION IN PLACE OVER THE REGION SHOULD KEEP THINGS QUIET THROUGH MID AFTERNOON. IF SEVERE WEATHER DOES DEVELOP... IT WILL MOST LIKELY BE AFTER 300 PM. THE RAPID MOVEMENT OF THE STORMS WOULD KEEP IT FROM LASTING PAST 700 PM. AT THIS POINT... THE GREATEST POTENTIAL FOR DAMAGING WIND AND LARGE HAIL APPEARS TO BE EAST OF THE MISSISSIPPI AND SOUTH OF I-80. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. HENDRICKS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:34 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 26 min |
| Apr 18, 1:55 PM CDT | Severe Thunderstorm Warning | DVN | Clayton | 50 min |
| Apr 18, 3:52 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson | 53 min |
| Apr 18, 3:54 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 51 min |
| Apr 18, 3:59 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 46 min |
| Apr 18, 4:42 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 48 min |
| Apr 18, 4:44 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 31 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 50 min |
| Apr 18, 5:10 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 50 min |
| Apr 18, 5:48 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.